Alert archive / South Carolina / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 9, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Jan 11, 2020, 9:46 PM EST for 6 counties in South Carolina; Burke County, Richmond County, Georgia. It was in force for 44 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jan 11, 2020, 9:46 PM EST (02:46 UTC)
- Expired
- Jan 11, 2020, 10:30 PM EST
- In force
- 44 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Burke County, GA, Richmond County, GA, Aiken County, SC, Barnwell County, SC, Edgefield County, SC, Lexington County, SC, Orangeburg County, SC, Saluda County, SC
The radar
The Charleston,SC radar (KCLX), 85 km from the middle of the area, began a volume at 02:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 11, 9:50 PM EST | TSTM WND DMG | 1 Nne Gloverville, SC | SCDPS REPORTED TREE IN ROADWAY AT HOWLANDVILLE ROAD AND CEMETERY ROAD. |
| Jan 11, 9:52 PM EST | TSTM WND DMG | 1 Wsw Burnettown, SC | SC HIGHWAY PATROL REPORTED TREES DOWN ANTHONY DRIVE AT MILL STREET. |
| Jan 11, 9:52 PM EST | TSTM WND DMG | 3 Ne Gloverville, SC | SCDPS REPORTED TREE IN ROADWAY AT DIBBLE ROAD AND HITCHCOCK PKWY. TIME ESTIMATED FROM RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jan 11, 5:38 PM EST | Tornado Watch | SPC | 6 hr |
| Jan 11, 9:35 PM EST | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 00:00Z, 2.8 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 804 J/kg
- Mixed-layer CIN
- -35 J/kg
- Mixed-layer LCL
- 504 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 264 m²/s²
- 0-3 km storm-relative helicity
- 330 m²/s²
- Significant tornado parameter
- 1.1
- Supercell composite
- 6.5
The text
As transmitted.
761
WUUS52 KCAE 120246
SVRCAE
GAC033-245-SCC003-011-037-063-075-081-120330-
/O.NEW.KCAE.SV.W.0009.200112T0246Z-200112T0330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Columbia SC
946 PM EST Sat Jan 11 2020
The National Weather Service in Columbia has issued a
* Severe Thunderstorm Warning for...
Central Burke County in east central Georgia...
Southeastern Richmond County in east central Georgia...
Southeastern Edgefield County in central South Carolina...
Western Barnwell County in central South Carolina...
Southwestern Lexington County in central South Carolina...
Aiken County in central South Carolina...
Southern Saluda County in central South Carolina...
Western Orangeburg County in central South Carolina...
* Until 1030 PM EST.
* At 946 PM EST, severe thunderstorms were located along a line
extending from near Johnston to near Waynesboro, moving northeast
at 50 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Aiken, North Augusta, Waynesboro, Savannah River Site, Aiken Mall,
Plant Vogtle, Clearwater, Belvedere, Williston, Johnston, New
Ellenton, Jackson, Sardis, Ridge Spring, Edgefield County Airport,
Citizens Park, Augusta Regional Airport, Alexander, Burke County
Airport and USC Aiken.
This includes the following highways...
Interstate 20 in South Carolina between mile markers 7 and 39.
Interstate 520 in Georgia between mile markers 12 and 15.
Interstate 520 in South Carolina between mile markers 16 and 21.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until midnight EST for east central
Georgia...and central South Carolina.
For your protection seek shelter inside a sturdy building and stay
away from windows.
&&
LAT...LON 3282 8216 3384 8183 3382 8115 3315 8153
3316 8154 3310 8162 3306 8158 3300 8161
3291 8176 3295 8182 3295 8186 3292 8196
3292 8208 3288 8213 3283 8214
TIME...MOT...LOC 0246Z 235DEG 55KT 3386 8174 3308 8206
HAIL...<.75IN
WIND...60MPH
$$1 follow-up statement
842
WWUS52 KCAE 120313
SVSCAE
Severe Weather Statement
National Weather Service Columbia SC
1013 PM EST Sat Jan 11 2020
SCC037-081-120322-
/O.CAN.KCAE.SV.W.0009.000000T0000Z-200112T0330Z/
Edgefield SC-Saluda SC-
1013 PM EST Sat Jan 11 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN EDGEFIELD AND
SOUTHERN SALUDA COUNTIES IS CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until midnight EST for east central
Georgia.
A Severe Thunderstorm Watch remains in effect until 200 AM EST for
central South Carolina.
LAT...LON 3324 8148 3313 8158 3310 8162 3309 8161
3301 8169 3291 8213 3295 8212 3358 8178
3382 8149 3383 8146 3382 8115
TIME...MOT...LOC 0312Z 244DEG 45KT 3375 8130 3296 8201
$$
GAC033-245-SCC003-011-063-075-120330-
/O.CON.KCAE.SV.W.0009.000000T0000Z-200112T0330Z/
Burke GA-Richmond GA-Barnwell SC-Lexington SC-Aiken SC-Orangeburg SC-
1013 PM EST Sat Jan 11 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM EST
FOR CENTRAL BURKE...SOUTHEASTERN RICHMOND...WESTERN BARNWELL...
SOUTHWESTERN LEXINGTON...AIKEN AND WESTERN ORANGEBURG COUNTIES...
At 1012 PM EST, severe thunderstorms were located along a line
extending from 12 miles southwest of Gaston to near Perkins, moving
northeast at 50 mph.
HAZARD...60 mph wind gusts.
SOURCE...Law enforcement reported multiple trees and power lines
down.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Aiken, Waynesboro, Savannah River Site, Aiken Mall, Plant Vogtle,
Williston, New Ellenton, Jackson, Alexander, Burke County Airport,
USC Aiken, Citizens Park, Aiken Municipal Airport, Aiken State Park,
Gloverville, Wagener, Pelion, Salley, Perry and Girard.
This includes Interstate 20 in South Carolina between mile markers 22
and 40.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until midnight EST for east central
Georgia.
&&
LAT...LON 3324 8148 3313 8158 3310 8162 3309 8161
3301 8169 3291 8213 3295 8212 3358 8178
3382 8149 3383 8146 3382 8115
TIME...MOT...LOC 0312Z 244DEG 45KT 3375 8130 3296 8201
HAIL...<.75IN
WIND...60MPH
$$
RCWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 11, 7:06 PM EST, 2 hours 40 minutes earlier.
Area forecast discussion, Jan 11, 7:06 PM EST, 2 hours 40 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
706 PM EST Sat Jan 11 2020
.SYNOPSIS...
Thunderstorms will be possible tonight ahead of a cold front
that will move through with gusty winds. The front will remain
near the area with unsettled weather and mild temperatures
through Wednesday. The front will finally move east of the area
Thursday with dry weather and more seasonable temperatures for
Friday.
&&
.NEAR TERM /THROUGH SUNDAY/...
Regional radar showing strong line of thunderstorms pushing
through Ga. This line should begin entering the western portions
of the CSRA later this evening. Model guidance does show the
potential for some weakening as it pushes into the western
counties overnight. However, with the expected strong low-level
jet moving through the region, stronger winds aloft will still
have the potential to mix down to the surface.
The main upper trough will continue to lift northward tonight,
taking much of the prime upper support away from the area as it
lifts. This is one reason why storms may weaken, and will be a
limiting factor for any stronger activity late tonight.
Environment favors a high shear/low cape storm mode.
With the good mixing tonight over area lakes as the low-level
jet moves through, will continue Lake Wind Advisory mainly for
gusts possible above 25 knots. Mild temperatures with lows temps
in the upper 50s to mid 60s.
&&
.SHORT TERM /SUNDAY NIGHT THROUGH MONDAY NIGHT/...
The front will move to the coast and stall Sunday morning then begin
retreating northward Sunday afternoon and Sunday night. The front
will remain stalled just north or across the region Monday and
Tuesday. Precipitable water values will remain above normal with
values between 1.00 and 1.50 inches. A deep southerly flow will
continue to pump moisture into the area, with the chance for showers
continuing. A few thunderstorms may develop as low-level convergence
increases south of the front. But lapse rates are forecast to be
poor which should limit updraft strength...keeping the threat of
severe weather low.
High temperatures will be in the upper 60s to mid 70s with overnight
low in the upper 50s to low 60s.
&&
.LONG TERM /TUESDAY THROUGH SATURDAY/...
The upper level flow will remain nearly zonal through Wednesday with
the front remaining stalled over the region. Low pressure will
develop over the mid MS Valley Wednesday and track into the central
Great Lakes Wednesday afternoon then to Nova Scotia on Thursday.
This will result in a cold front pushing through the forecast area
early Thursday morning. Surface high pressure and upper level
ridging building in from the west will bring a cooler and drier
airmass to the region Thursday afternoon through Friday. High
pressure is forecast to move off the coast Friday night allowing
moisture to increase ahead of another cold front scheduled to cross
the area next weekend.
Temperatures through the long term will be above normal.
&&
.AVIATION /00Z SUNDAY THROUGH THURSDAY/...
Restrictions tonight with a line of showers and thunderstorms
along a front. Front will stall, continuing CIG restrictions
tomorrow.
Ceilings remain MVFR at most terminals except AGS/DNL which
are VFR. This will likely change as a line of showers and
thunderstorms approaches. Ahead of this line some heavier
showers are likely, lowering visibilities as ceilings also
continue to lower. Strong southerly winds are likely with this
line with temporary IFR visibility possible between 9 PM and 1
AM for CAE/CUB/AGS/DNL. There is less of a chance for
thunderstorms to impact OGB as the line weakens as it crosses
the forecast area.
Tomorrow, the front will stall in the eastern FA keeping rain
showers in the TAFs for OGB. Winds will decrease and shift out
of the west and northwest. Ceilings may lift to VFR at all
terminals but OGB but restrictions are once again expected by
late morning, as well as addition rain showers for the rest of
the terminals. CAE/CUB/AGS/DNL are expected to remain in MVFR
through Sunday with OGB ceilings dropping to IFR.
EXTENDED AVIATION OUTLOOK...The front will slowly move back
north as a warm front Mon/Tue, so showers and flight
restrictions continuing Sunday through Wednesday.
&&
.CAE WATCHES/WARNINGS/ADVISORIES...
GA...Lake Wind Advisory until 7 AM EST Sunday for GAZ040-063>065-
077.
SC...Lake Wind Advisory until 7 AM EST Sunday for SCZ016-018-
020>022-025>031-035>038-041-115-116.
&&Hazardous weather outlook, Jan 11, 8:36 PM EST, 1 hour 10 minutes before
Hazardous Weather Outlook National Weather Service Columbia SC 836 PM EST Sat Jan 11 2020 SCZ016-021-022-027>031-035>038-041-115-116-130145- Chesterfield-Fairfield-Kershaw-Lexington-Richland-Lee-Aiken-Sumter- Barnwell-Orangeburg-Calhoun-Clarendon-Bamberg-Northern Lancaster- Southern Lancaster- 836 PM EST Sat Jan 11 2020 ...LAKE WIND ADVISORY IN EFFECT UNTIL 7 AM EST SUNDAY... This Hazardous Weather Outlook is for the Midlands of South Carolina and the Central Savannah River area of Georgia. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Lake Wind Advisory. Marginal risk of severe thunderstorms late this evening and tonight. Damaging winds and isolated tornadoes are the main threats. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Lake Wind Advisory. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. GAZ040-063>065-077-SCZ018-020-025-026-130145- Lincoln-McDuffie-Columbia-Richmond-Burke-McCormick-Newberry- Edgefield-Saluda- 836 PM EST Sat Jan 11 2020 ...LAKE WIND ADVISORY IN EFFECT UNTIL 7 AM EST SUNDAY... ...TORNADO WATCH 17 IN EFFECT UNTIL MIDNIGHT EST TONIGHT... This Hazardous Weather Outlook is for the Midlands of South Carolina and the Central Savannah River area of Georgia. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Lake Wind Advisory. Tornado Watch. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Lake Wind Advisory. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jan 11, 8:04 PM EST, 1 hour 42 minutes before
Special Weather Statement
National Weather Service Columbia SC
804 PM EST Sat Jan 11 2020
GAZ040-063-064-SCZ018-120130-
McDuffie GA-Lincoln GA-Columbia GA-McCormick SC-
804 PM EST Sat Jan 11 2020
...Strong Thunderstorms Will Impact Portions of McDuffie...Lincoln...
western Columbia and northwestern McCormick Counties Until 830 PM
EST....
...Boaters on Lake Strom Thurmond Should Seek Safe Harbor...
At 804 PM EST...National Weather Service doppler radar indicated
strong thunderstorms along a line extending from near Lake Russell to
8 miles south of Crawfordville, moving northeast at 60 mph.
HAZARD...strong winds 45 to 55 mph.
IMPACT...expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Some locations in the path of these storms include...
Thomson, McCormick, Lincolnton, Elijah Clark State Park, Mistletoe
State Park, Thomson-McDuffie County Airport, Wrightsboro, Lake Strom
Thurmond, Bobby Brown State Park, Dearing, Bordeaux, Sweetwater Park,
Winfield, McDuffie County Fire Department, Thomson Fire Department,
McDuffie Regional Medical Center, White Oak Campground, Boneville,
Double Branches and Curry Hill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Boaters on Lake Strom Thurmond should move to shore and seek shelter.
Strong, erratic wind gusts and lightning are possible. If you can
hear thunder, you are close enough to be struck by lightning.
These storms may intensify. Monitor NOAA Weather Radio, local radio
and television stations for additional information and possible
warnings from the National Weather Service.
A tornado watch is in effect. Thunderstorms can produce tornadoes
suddenly, sometimes with little or no warning. Be alert for rapidly
changing weather conditions and be ready to act quickly if severe
weather is observed or a warning is issued.
&&
This includes Interstate 20 in Georgia between mile markers 167 and
181.
LAT...LON 3364 8261 3363 8258 3365 8258 3364 8256
3366 8251 3365 8249 3382 8259 3386 8257
3386 8261 3398 8265 3396 8257 3402 8259
3407 8253 3406 8233 3397 8230 3398 8228
3397 8228 3342 8235 3339 8254 3360 8265
TIME...MOT...LOC 0104Z 220DEG 51KT 3410 8270 3343 8287
RCLocal storm report, Jan 11, 8:37 PM EST, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
837 PM EST SAT JAN 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0825 PM TSTM WND DMG 11 NW LINCOLNTON 33.91N 82.60W
01/11/2020 LINCOLN GA TRAINED SPOTTER
SPOTTERS REPORT LARGE BRANCHES DOWN ALONG
THE INTERSECTION OF ELBERTON HWY AND GRABALL
RD.
&&
CRLLocal storm report, Jan 11, 9:04 PM EST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
904 PM EST SAT JAN 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 PM TSTM WND DMG 8 SE LINCOLNTON 33.72N 82.37W
01/11/2020 LINCOLN GA LAW ENFORCEMENT
TREE DOWN AT AUGUSTA HWY AND ASHMORE BARDEN
ROAD. TIME ESTIMATED FROM RADAR.
&&
RCLocal storm report, Jan 11, 9:10 PM EST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
910 PM EST SAT JAN 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0850 PM TSTM WND DMG 3 ENE MCCORMICK 33.92N 82.25W
01/11/2020 MCCORMICK SC COUNTY OFFICIAL
TREES DOWN ALONG US-378 E, TIME ESTIMATED BY
RADAR.
&&
CRLLocal storm report, Jan 11, 9:13 PM EST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
913 PM EST SAT JAN 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0850 PM TSTM WND DMG 1 WSW WILLINGTON 33.96N 82.48W
01/11/2020 MCCORMICK SC COUNTY OFFICIAL
TREES AND POWER LINES REPORTED DOWN ALONG
WILLINGTON ACADEMY DR.
&&
CRLLocal storm report, Jan 11, 9:29 PM EST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
929 PM EST SAT JAN 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0826 PM TSTM WND DMG 1 WSW WILLINGTON 33.96N 82.48W
01/11/2020 MCCORMICK SC COUNTY OFFICIAL
CORRECTS PREVIOUS TSTM WND DMG REPORT FROM 1
WSW WILLINGTON. TREES AND POWER LINES
REPORTED DOWN ALONG WILLINGTON ACADEMY DR.
&&
RCThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 11, 8:04 PM EST | Special Weather Statement | CAE | McCormick | 26 min |
| Jan 11, 8:13 PM EST | Severe Thunderstorm Warning | CAE | McCormick | 32 min |
| Jan 11, 8:25 PM EST | Severe Thunderstorm Warning | CAE | McCormick | 35 min |
| Jan 11, 8:51 PM EST | Severe Thunderstorm Warning | CAE | Edgefield, McCormick, Newberry, Saluda | 39 min |
| Jan 11, 9:12 PM EST | Severe Thunderstorm Warning | CAE | Fairfield, Newberry, Saluda | 48 min |
| Jan 11, 9:32 PM EST | Severe Thunderstorm Warning | CAE | Aiken, Edgefield, Fairfield, Lexington, Newberry, Richland and 1 more | 43 min |
| Jan 11, 9:37 PM EST | Tornado Warning | CAE | Fairfield, Newberry | 23 min |
| Jan 11, 9:58 PM EST | Severe Thunderstorm Warning | CAE | Calhoun, Fairfield, Kershaw, Lancaster, Lexington, Richland | 62 min |
| Jan 11, 10:24 PM EST | Severe Thunderstorm Warning | CAE | Aiken, Calhoun, Kershaw, Lexington, Orangeburg, Richland | 66 min |
| Jan 11, 10:29 PM EST | Severe Thunderstorm Warning | CAE | Chesterfield | 76 min |
| Jan 11, 10:32 PM EST | Severe Thunderstorm Warning | CAE | Aiken, Barnwell | 35 min |
| Jan 11, 10:50 PM EST | Severe Thunderstorm Warning | CAE | Calhoun, Clarendon, Lee, Orangeburg, Richland, Sumter | 70 min |
| Jan 11, 11:04 PM EST | Severe Thunderstorm Warning | CAE | Fairfield, Kershaw, Richland | 26 min |
| Jan 11, 11:42 PM EST | Severe Thunderstorm Warning | CAE | Bamberg, Barnwell, Orangeburg | 33 min |
| Jan 12, 12:05 AM EST | Severe Thunderstorm Warning | CAE | Clarendon, Orangeburg | 53 min |
| Jan 12, 6:20 PM EST | Special Weather Statement | CAE | Lee | 10 min |
| Jan 11, 8:53 PM EST | Severe Thunderstorm Warning | CAE | Burke, Columbia, McDuffie, Richmond | 52 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2020Severe Thunderstorm Warnings in Georgia, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.